Title

A rational-choice model of Covid-19 transmission with endogenous quarantining and two-sided prevention

Campus Units

Economics

Document Type

Article

Publication Version

Submitted Manuscript

Publication Date

3-2021

Journal or Book Title

Journal of Mathematical Economics

Volume

93

First Page or Article ID Number

102492

DOI

10.1016/j.jmateco.2021.102492

Abstract

This paper offers a parsimonious, rational-choice model to study the effect of pre-existing inequalities on the transmission of COVID-19. Agents decide whether to "go out" (or self-quarantine) and, if so, whether to wear protection such as masks. Three elements distinguish the model from existing work. First, non-symptomatic agents do not know if they are infected. Second, some of these agents unknowingly transmit infections. Third, we permit two-sided prevention via the use of non-pharmaceutical interventions: the probability of a person catching the virus from another depends on protection choices made by each. We find that a mean-preserving increase in pre-existing income inequality unambiguously increases the equilibrium proportion of unprotected, socializing agents and may increase or decrease the proportion who self-quarantine. Strikingly, while higher pre-COVID inequality may or may not raise the overall risk of infection, it increases the risk of disease in social interactions.

Comments

This is a working paper of an article published as Bhattacharya, Joydeep, Shankha Chakraborty, and Xiumei Yu. "A rational-choice model of Covid-19 transmission with endogenous quarantining and two-sided prevention." Journal of mathematical economics 93 (2021): 102492. doi:10.1016/j.jmateco.2021.102492. Posted with permission.

Copyright Owner

Elsevier B.V.

Language

en

File Format

application/pdf

Published Version

Share

COinS